Montana, 2006

Winter Storm and High Wind in Montana, December 14 to 15, 2006

December 14 to 15, 2006 · NWS MSO · 6 events in 6 counties and zones

On December 15, a powerful winter storm brought a combination of snow and very strong winds to Western Montana. Power lines and trees were knocked down in many valley locations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On December 15, a powerful winter storm brought a combination of snow and very strong winds to Western Montana. Power lines and trees were knocked down in many valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 14, 8:57 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 14, 8:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
857 PM MST THU DEC 14 2006

.DISCUSSION...COMPLEX WEATHER CONTINUES ACROSS THE NORTHERN
ROCKIES TONIGHT. WARM ADVECTION PRECIPITATION IS FAIRLY
WIDESPREAD...BUT PRECIPITATION TYPES HAVE BEEN MIXED. COLD AIR
REMAINS OVER FAR NORTHWEST MONTANA AND PORTIONS OF THE IDAHO
PANHANDLE...AND THEY HAVE HAD ACCUMULATING SNOW DOWN TO THE LOWER
VALLEYS. HOWEVER...THE WARMER AIR IS STARTING TO MOVE
NORTHWARD...AND SNOW LEVELS ARE CLIMBING RAPIDLY OVER NORTH
CENTRAL IDAHO AND WEST CENTRAL MONTANA. THEREFORE...DO NOT EXPECT
THE LOWER ELEVATION SNOW TO LAST MUCH LONGER IN THE NORTHWEST. THE
SOUTHERLY WINDS HAVE BEEN A BIT DELAYED...BUT ARE BEGINNING TO
SHOW THEMSELVES IN IDAHO. GRANGEVILLE HAS BEEN GUSTING IN THE MID
30S...WITH SOME 50 MPH PLUS GUSTS UPSTREAM IN NORTHEAST OREGON.
THE COLD FRONT EXTENDS FROM THE WASHINGTON CASCADES BACK TO
SOUTHWEST OREGON THIS EVENING. THIS WILL MOVE INTO IDAHO AND
NORTHWEST MONTANA IN THE WEE HOURS OF THE MORNING...AND INTO WEST
CENTRAL MONTANA JUST AHEAD OF DAYBREAK. SNOW LEVELS WILL RAPIDLY
DROP BEHIND THE FRONT BRINGING THE WHITE BACK TO THE VALLEYS BY
AFTERNOON. ACCUMULATIONS WILL STILL BE BEST IN THE
MOUNTAINS...PARTICULARLY FROM BOB MARSHALL THROUGH GLACIER
PARK...AS WELL AS IN THE CLEARWATERS/BITTERROOTS. HOWEVER...THERE
COULD BE SOME LOCAL BLOWING SNOW IN THE VALLEYS FRIDAY AFTERNOON.

&&

.AVIATION...A SIGNIFICANT PACIFIC STORM SYSTEM WILL MOVE THROUGH
THE NORTHERN ROCKIES TONIGHT AND TOMORROW. EXPECT WIDESPREAD
PRECIPITATION AND LOWERED CEILINGS/VISIBILITIES ALONG WITH STRONG
WESTERLY WINDS...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 255 PM MST THU DEC 14 2006/

DISCUSSION...TONIGHT AND FRIDAY. A VIGOROUS STORM SYSTEM WILL
MOVE INTO THE NORTHERN ROCKIES THIS EVENING. INCREASING PRESSURE
GRADIENTS AND STRONG WINDS ALOFT WILL COMBINE TO BRING NORTHWEST
MONTANA AND NORTH CENTRAL IDAHO SIGNIFICANT MOUNTAIN SNOWS. VERY
STRONG WINDS WILL PRODUCE LOCAL BLIZZARD/WHITE OUT
CONDITIONS...ESPECIALLY IN MOUNTAIN PASSES AND RIDGES FRIDAY
MORNING WHEN THE COLD FRONT IS EXPECTED TO PASS THROUGH THE
REGION. HIGH WIND WARNINGS WILL CONTINUE IN THE CAMAS PRAIRIE AND
HELLS CANYON REGION AS STRONG WINDS WITH GUSTS OVER 60 MPH ARE
LIKELY TO DEVELOP LATER THIS EVENING. WINDS AT MOUNTAIN TOPS ARE
EXPECTED TO BE IN THE 60-70 KNOT RANGE. WIND ADVISORIES HAVE BEEN
POSTED FOR THE REMAINDER OF WEST CENTRAL AND SOUTHWEST MONTANA AS
WELL AS LEMHI COUNTY IN IDAHO. THESE WINDS ARE EXPECTED TO DEVELOP
LATE THIS EVENING. GUSTS TO 50 MPH ARE POSSIBLE...ESPECIALLY ON
THE LEE SIDES OF MOUNTAINS. PRECIPITATION WILL START OFF AS RAIN
AS A WARM FRONT PUSHES THROUGH TONIGHT AND TRANSITION TO SNOW AS
THE COLD FRONT MOVES THROUGH FRIDAY MORNING. UNSTABLE AIR BEHIND
THE FRONT WILL PRODUCE SNOW SHOWERS THROUGHOUT THE DAY. THE STRONG
WINDS IN PLACE COMBINED WITH THIS SNOW COULD PRODUCE BLOWING SNOW
DURING THE DAY FRIDAY. WILL PRODUCE BLOWING SNOW. SNOW AMOUNTS ARE
EXPECTED TO BE LIGHT WITH THESE SHOWERS.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...AFTER COLD FRONT PASSAGE
FRIDAY...THE ATMOSPHERE WILL REMAIN QUITE UNSTABLE THROUGH OUT THE
LOW AND MID LEVELS. THIS INSTABILITY WILL COMBINE WITH REMNANT
MOISTURE TO CONTINUE SHOWERS ACROSS THE NORTHERN ROCKIES THROUGH
SATURDAY MORNING. VALLEY LOCATIONS WILL SEE LESS IN THE WAY OF
PRECIPITATION HOWEVER...AS DOWNSLOPING DUE TO STRONG WESTERLY
WINDS ALOFT COMES INTO PLAY. A SHORT LIVED HIGH PRESSURE RIDGE
WILL TRANSITION THROUGH THE REGION SATURDAY...DECREASING SHOWER
COVERAGE THROUGH SUNDAY MORNING. BY SUNDAY AFTERNOON...ANOTHER LOW
PRESSURE TROUGH WILL INCREASE SHOWER ACTIVITY ACROSS WESTERN
MONTANA AND NORTH CENTRAL IDAHO. DYNAMICS LOOK FAIRLY WEAK WITH
THIS SYSTEM HOWEVER...SO MOSTLY LIGHT MOUNTAIN SNOW SHOWERS ARE
EXPECTED.

MONDAY THROUGH TUESDAY A HIGH AMPLITUDE...POSITIVELY TILTED UPPER
LEVEL RIDGE WILL MOVE THROUGH THE PACIFIC NORTHWEST. ALTHOUGH
UPPER LEVEL RIDGING WILL BE OVER THE NORTHERN ROCKIES...FORECAST
MODELS ARE INDICATING DECENT ISENTROPIC LIFT OVER NORTHWESTERN
MONTANA AND NORTH CENTRAL IDAHO MONDAY EVENING THROUGH TUESDAY
AFTERNOON. THUS I HAVE INCREASED CHANCES FOR PRECIPITATION MONDAY
AND TUESDAY OVER THE AFOREMENTIONED AREAS. FORECAST MODELS
DIFFER IN THE STRENGTH AND PASSAGE OF A WEATHER SYSTEM ON TUESDAY
NIGHT. I CHOSE TO GO WITH A BLEND OF THE ECMWF...GFS AND CANADIAN
MODEL SOLUTIONS WHICH WOULD CALL FOR A FASTER MOVING WEATHER SYSTEM
PASSING ALONG THE CANADIAN BORDER OVERNIGHT TUESDAY INTO WEDNESDAY.
AT THIS TIME IT APPEARS AS THOUGH MAINLY NORTHWESTERN MONTANA STANDS
THE BEST CHANCE FOR PRECIPITATION WITH THIS SYSTEM.

BEYOND WEDNESDAY FORECAST MODELS BECOME QUITE VARIABLE AND
INCONSISTENT. THUS I HAVE CHOSEN TO KEEP THE OVERALL FORECAST NEAR
CLIMATOLOGICAL VALUES SUPPORTING THE ZONAL FLOW ADVERTISED BY THE
GFS FORECAST MODEL. HOWEVER...TELECONNECTIONS IN THE PACIFIC AND THE
LATEST ECMWF HINT AT THE POSSIBILITY OF RIDGING BUILDING OVER THE
PACIFIC COAST/INTERMOUNTAIN WESTERN UNITED STATES LATE NEXT WEEK.
THIS WILL HAVE TO BE MONITORED IN FUTURE FORECASTS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR BUTTE/BLACKFOOT REGION-
     POTOMAC/SEELEY LAKE REGION.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST FRIDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WIND ADVISORY UNTIL 5 AM MST FRIDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

     WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR MISSOULA/BITTERROOT
     VALLEYS.

     WINTER STORM WARNING UNTIL 5 PM MST FRIDAY ABOVE 4000 FEET FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING UNTIL 5 PM MST FRIDAY ABOVE 4000 FEET FOR
     WEST GLACIER REGION.

ID...WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR EASTERN LEMHI COUNTY-
     WESTERN LEMHI COUNTY.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR
     SOUTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR SOUTHERN CLEARWATER
     MOUNTAINS.

     WINTER STORM WARNING UNTIL 4 PM PST FRIDAY ABOVE 4000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS.

     HIGH WIND WARNING UNTIL 4 AM PST FRIDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

&&

UPDATE...WHITMORE
PREVIOUS DISCUSSION...RPN/DICKERSON/VIA
AVIATION...SMITH
Hazardous weather outlook, Dec 13, 10:04 PM MST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1004 PM MST WED DEC 13 2006

IDZ005>010-MTZ001>007-043-141800-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1004 PM MST WED DEC 13 2006 /904 PM PST WED DEC 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS WILL CONTINUE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY CONDITIONS AS WELL AS MOUNTAIN SNOW WILL MOVE INTO THE
REGION THURSDAY WITH THE ARRIVAL OF ANOTHER WEATHER SYSTEM. AREAS
MOST AFFECTED BY THE WINDS WILL BE WEST CENTRAL IDAHO AND
NORTHWEST MONTANA. THE HIGHER TERRAIN COULD SEE WINDS 40 TO 50
MPH...WHILE 30 TO 40 MPH WINDS ARE POSSIBLE IN THE LOWER VALLEYS.
HOWEVER...OTHER AREAS OF THE REGION WILL ALSO SEE WINDY CONDITIONS
WITH THE PASSING OF THIS SYSTEM. SNOW LEVELS WILL BE QUITE HIGH AS
THIS SYSTEM BRINGS IN MORE WARM AIR TO THE REGION.

PLEASE MONITOR THE FOLLOWING WIND RELATED PRODUCT FOR MORE
INFORMATION ABOUT HAZARDOUS CONDITIONS: GTFNPWMSO/ WWUS75 KMSO

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Lower Clark Fork Region

When
December 14, 9:00 PM MST to December 15, 2:00 PM MST
Where
Lower Clark Fork Region forecast zone
Reported by
Mesonet
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Six to eight inches of new snowfall accumulations were reported to have fallen in the mountains. Snow and wind gusts of 35 to 45 mph created areas of blowing and drifting snow. The strongest winds recorded were at Lookout Pass where a wind gust of 65 mph was observed at 925 pm. At the Thompson Falls Airport a wind gust of 51 mph was recorded at 600 am.

High Wind, Flathead/Mission Valleys

When
December 15, 12:00 AM MST to 9:00 AM MST
Where
Flathead/Mission Valleys forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

Six to eight large pine trees blew over onto power lines near Finley Point on the east side of Flathead Lake. Trees were reported being blown down by high winds near Polson and Ronan. A roof of a barn was blown off on Highway 212. Power outages were reported in the Mission Valley.

High Wind, Missoula / Bitterroot Valleys

When
December 15, 12:00 AM MST to 9:00 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

Missoula airport ASOS reported sustained west wind of 44 mph with gust to 53 mph at 311 am 12/15/06. Numerous trees reported down throughout Missoula and Bitterroot Valleys with power outages. Christmas tree lot wooden building blown over in Stevensville, as well as five power poles snapped along US Highway 93 around 500 am. Road sign blown down near Bonner.

High Wind, Butte / Blackfoot Region

When
December 15, 12:00 AM MST to 10:00 AM MST
Where
Butte / Blackfoot Region forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

A weather spotter reported estimated wind gusts of 55 to 65 mph with wind damage caused by power lines and numerous trees blown down five miles west of Helmville. The strongest winds occurred around 400 AM. The McDonald Pass DOT wind sensor recorded a sustained west wind of 41 mph with gust to 86 mph at 745 am.

Winter Storm, Kootenai/Cabinet Region

When
December 15, 12:00 AM MST to 9:00 AM MST
Where
Kootenai/Cabinet Region forecast zone
Reported by
Mesonet
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

Mesonet weather observation sites across the region reported that 5 to 7 inches of new snow fell. Wind gusts of 30 to 40 mph created areas of blowing and drifting snow.

Winter Storm, West Glacier Region

When
December 15, 12:00 AM MST to 9:00 AM MST
Where
West Glacier Region forecast zone
Reported by
Mesonet
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Three to five inches of new snowfall were reported in the valleys, with five to ten inches reported to have fallen in the mountains. Snow and wind gusts of 35 to 45 mph created areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10433, 10223, 10226, 10429, 10431, 10432.